Does reduction of carbimazole affects joints?

Hi everyone and a happy new year to you all!

I was diagnosed with over active thyroid in nov/dec 2011 and put on carbimazole.

By the april/may 2012 I went under active so doc put me on levo also (block and replace?) Was on 20g carb x

2 a day.

Seemed to be ok according to levels so doc has started reducing down the carbimazole from aug/sept 2013. From then went on 20g a day( 2 x 10g). Seemed to be ok for that time.

Oct/nov 2013 went down to 10g per day (2 x 5g) . Some days ok some days crap.

Since mid dec I am now on 1 x 5g per day and I can honestly say I feel crap most of the time. My joints especially my finger/thumb joints are really painful. It seems to affect my other joints too but not as bad.

Due to have a blood test next week to see how things are?

Any advice would be very welcome as I really am feeling very down and yuck at the moment.

Would the reduction affect my joints like this?

I wish you all a happy new year

Many Thanx

7 Replies

  • Sorry you have still had no replies! :(

    Hopefully someone will pick it up from latest activity...



  • I am sorry to be such a numpty but have I not put this in questions? I am very confused but thanks for your help. Have a good and happy new year! :)

  • Hi chocolate you have put it in the questions column. Louise was reassuring you as you hadn't had a reply. It was probably due to most of us being hypo rather than hyper we couldn't respond. I'm glad fruitandnutcase has.

  • I was on block and replace this time last year and at one point I felt so sore and stiff I was sure I had fybomyalgia, I hurt so much it was absolutely terrible.

    I think that was probably around the time I was working my way back to my optimal level having been allowed to become hypo. I was on 20mcg a day for all of December then 40 mcg a day all of January and February, then I started on 50mcg at the end of February and worked my way up until I was alternating between 100/75mcg and felt good.

    Are you still taking levo or are you just on carb now?Your blood tests next week ought to give you a clue, post the results with lab ranges and hopefully someone can help you.

  • Hello Fruitandnutcase

    Thanks for your reply, I am still on levo 75g per day.

    My fingers/thumbs are the worse (not stiff just painful) and more so on the left hand. Although my other joints are not happy either. Also back to feeling really tired even though I have had plenty of sleep.

    Have felt very down as well though I keep trying to have a word with myself.

    I am a bit confused by the newish website, when I used to ask questions (on the old site) it seemed to be easier to get a response.

    But as I am not firing on all cylinders at the moment its probably me.

    Wishing you all good health and happiness. :)

  • I should have said that at one point early on I had I incredibly painful fingers and thumbs, my nails flaked like mad and peeled right down until there was nothing to cut when they caught on things and got ragged, I couldn't do anything at all that involved using my fingers because they hurt do much. SO painful!

    Eventually I read somewhere to try soaking them in almond oil which I did, I also used that a Bio Oil you see advertised, I also bought OPI Nail Envy, think it was the one for brittle nails but there are several for nail problems and a pair of cotton gloves to wear once I had oiled up my hands and nails - got them from John Lewis. Eventually things got better and they were no longer the absolute agony they had been.

    It may have been as my levels stabilised I don't know for sure, think it was around the time my hair was falling out.

    I can remember my feet hurting when I walked on them too. Felt like every single little bone was going to crack. Horrible. That was back at the start of it all when I had become hypo. I used the meadowsweet foot soak and foot cream and that was wonderful.

    I slept a lot at the beginning, still do sometimes, I used to get dreadful cramps, so bad my legs hurt in the morning, I used to (still do) take two hot water bottles to bed with me. I found it less painful if I could keep warm at night, the room wasn't heated but I kept the bed warm.

    I also got magnesium flakes from Holland & Barrett and used them in the bath to help the aches, try soaking your hands or you could try a magnesium spray, my husband used to swear by that for his knees, they seem to be much better now too.

    The site isn't as user friendly as it was when I joined a year or so ago, I miss the hospital information that was there, don't know why they removed that.

    I think with Graves you are just a bit fragile in general and need to look after and be very kind to yourself. I know I had to keep stressing how ill I felt all the time, because you tend to look ok - and in my case I lost so much weight I looked really good - that people don't realise how ill you are / feel.

    Hope you get this, I typed it out ages ago then managed to lose it.

  • Thanx for your reply

    When I first came on this website 2 years ago it was definitely a lot easier to use, but it certainly helped me out of some very tough times.

    It helped to have lots of support and understanding cause as you rightly say we look ok but inside the body is going nuts.

    When you try to explain it to people it sounds crazy even I thought I was going crazy!

    I do feel a bit better today although I know things aren't right, perhaps the blood test next week will show something.

    I assume that the joint pain is because the hormones aren't happy and as this is led by the thyroid this must be the case.

    I wish you well and hope you have had a goodly News Year Day x

You may also like...